After a subpar testing result inspired Boehringer Ingelheim to pull multiple batches of a long-established blood pressure med, the company has decided to halt production for good.
Three doses of Boehringer Ingelheim's hypertension drug Catapres, also known as clonidine hydrochloride, are in short supply, according to a notice posted to the FDA’s website Wednesday. But with a plethora of generics on tap, that’s no problem for patients, BI figures. Now, the company has decided to quietly cull the decades-old product.
Catapres 0.1-mg, 0.2-mg and 0.3-mg tablets are in short supply already, thanks to a voluntary class 2 recall on seven batches of the drug, which was issued in October, a BI spokesperson said by email.
“Further, we have made the FDA aware that we decided to discontinue future production of Catapres,” the spokesperson said. “There are generic alternatives of clonidine available, and if a patient has any difficulty getting Catapres, they should contact their healthcare provider to discuss alternate treatment options.“
BI triggered the October recall—which covers four suspect batches of the 0.1-mg tablet, 2 batches of the 0.2-mg tablets and one batch of 0.3-mg tablets—as a precaution following an extraneous peak from a dissolution testing result, the spokesperson said. The company doesn’t think the result puts patients at risk and has recommended people on Catapres continue taking their medication as directed.
Supplies of other clonidine products remain intact, according to the FDA’s drug shortage list, and the recall included no other BI meds, the spokesperson said. A slate of companies produce copycat versions of the drug, including generics giant Teva.
It isn't the first time a clonidine drugmaker has run into problems. Back in 2017, the FDA hit Frontida BioPharm with a warning letter on a Philadelphia plant it had picked up from Sun Pharma. Before the sale, Sun had “knowingly released 27 lots of various strengths of clonidine HCL tablets," despite evidence that the API in the drug “was potentially contaminated,” an FDA warning letter said.